My friend is having big problems after starting ART with a low CD4…
Hi, my friend was diagnosed hiv positive a month ago and also started treatment the same day that he found that he is hiv positive. They took blood and his cd4 count was 34 two weeks after starting treatment. My question is now he is talking things that don’t make sense and his hands shake and he can’t walk properly.
Thanks for writing – your friend is very lucky to have you there to support him.
Although it is very good that he is now on HIV treatment (ART), this is slightly complicated because his CD4 count was so low when he started.
The symptoms you describe have the potential to be very serious because they affect his speech, brain and balance. So it is important that he see’s a doctor as soon as possible. They sound like an HIV-related infection rather than a side effect.
This is because in the first few months on ART, new infections can sometimes become active. This is called IRIS and is a sign that the immune system is getting stronger, But the doctor needs to look at all possible causes, so that the other infection can be quickly treated. Infections that cause IRIS can be difficult but are usually treatable
Please get back to me if you have other questions or to let me know what happens.